Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
May 1988

Anaphylatoxin Formation in Sepsis

Author Affiliations

From the Departments of Anesthesiology and Intensive Care (Dr Bengtson) and Surgery I (Dr Heideman), Sahlgren's Hospital, University of Gothenburg, Gothenburg, Sweden.

Arch Surg. 1988;123(5):645-649. doi:10.1001/archsurg.1988.01400290131023

• Complement activation and anaphylatoxin formation were studied in 27 septic patients. The patients were treated with antibiotics and high-dose corticosteroids. Blood samples were drawn on admission and every week thereafter. Plasma levels of complement components C1INH, C3, C4, and C5 were low before the start of treatment but were above normal one week later in both successfully and unsuccessfully treated patients. In contrast, plasma levels of anaphylatoxins C3a/C3adesArg and C5a/C5adesArg were elevated on admission. After successful treatment, plasma levels of C3a/C3adesArg and C5a/C5adesArg returned to normal within one week. Nine patients had ongoing sepsis one week after the start of treatment and a persistent rise in anaphylatoxin concentration. They developed multisystem organ failure with respiratory, hepatic, and renal insufficiency. In vitro studies of Escherichia coli incubation in fresh serum indicated a dose-related formation of C3a/C3adesArg and C5a/C5adesArg. High concentrations of methylprednisolone inhibited the anaphylatoxin formation in vitro.

(Arch Surg 1988;123:645-649)